|| Checking for direct PDF access through Ovid
Many users believe that synthetic cannabinoids offer a safe and legal means of getting high. However, spikes in emergency department visits have been associated with use of synthetic cannabinoids. The purpose of the current study was to document emergency department visits from three large hospitals in one metropolitan area over a two month period.This was a retrospective chart review examining 218 patients presenting to three inner city emergency departments between March and April 2014. Data collected included demographic information, information regarding ED diagnosis and treatment, signs and symptoms, ancillary testing, ED disposition, and cost of the medical treatment.The majority of patients (75.7%) were discharged after ED workup, but 12.4% were admitted for medical treatment and 11.5% were admitted for psychiatric treatment. Ten patients (4.6%) were admitted to the ICU. Symptoms experienced most frequently include: hypertension, tachycardia, agitation, drowsiness, nausea, and confusion. Cluster analysis revealed four symptom clusters of individuals presenting after using synthetic cannabinoids: 1) confusion, hostility, agitation, 2) nausea, vomiting, abdominal pain, 3) drowsiness, and 4) the absence of these symptoms.This study has three important findings. First, significant ED resources are being used to treat individuals presenting due to effects of synthetic cannabis. Second, synthetic cannabis is not a benign substance. Third, while the hostile and agitated user is generally presented in the media, this study finds significant heterogeneity in presentation. Further research is needed to fully understand the implications of synthetic cannabinoid use.